Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS Aberdeen, SD

August 26, 2021Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2021, 2:47 AM MDT for Corson County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:47 AM MDT (08:47 UTC)
Expired
Aug 26, 2021, 3:45 AM MDT
In force
58 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KABR 260847
SVRABR
SDC031-260945-
/O.NEW.KABR.SV.W.0120.210826T0847Z-210826T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
247 AM MDT Thu Aug 26 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Corson County in north central South Dakota...

* Until 345 AM MDT.

* At 247 AM MDT, severe thunderstorms were located along a line
  extending from near Thunder Hawk to 11 miles east of Shadehill to 9
  miles southwest of Shambo Ranch, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Keldron and Shambo Ranch around 300 AM MDT.
  Morristown around 305 AM MDT.

Other locations in the path of these severe thunderstorms include
Watauga, Black Horse, Klein Ranch, Mcintosh, Walker and Bullhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4594 10200 4594 10106 4571 10105 4547 10110
      4547 10200
TIME...MOT...LOC 0847Z 275DEG 35KT 4598 10198 4573 10195 4545 10200 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TMT
1 follow-up statement
525 
WWUS53 KABR 260911
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
311 AM MDT Thu Aug 26 2021

SDC031-260945-
/O.CON.KABR.SV.W.0120.000000T0000Z-210826T0945Z/
Corson SD-
311 AM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MDT
FOR WESTERN CORSON COUNTY...

At 310 AM MDT, severe thunderstorms were located along a line
extending from near Morristown to 12 miles west of Black Horse to
near Glad Valley, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Watauga, Black Horse, Klein Ranch, Mcintosh, Walker and Bullhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4594 10200 4594 10106 4571 10105 4547 10110
      4547 10200
TIME...MOT...LOC 0910Z 275DEG 35KT 4596 10167 4571 10164 4543 10169 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:09 AM MDT, 38 minutes earlier.

Area forecast discussion, Aug 26, 2:09 AM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
309 AM CDT Thu Aug 26 2021

.SHORT TERM...(Today through Friday Afternoon)
Issued at 306 AM CDT Thu Aug 26 2021

Main challenges in the short term will be the timing of various
shortwaves moving through southwest flow aloft -- and the ability of
this upper level forcing to produce strong to severe convection as
well as heavy rain over the next couple of days.

Disorganized and scattered warm air advection/elevated showers and
thunderstorms are currently ongoing across the northern CWA this
morning. Meanwhile another area of convection aligned with a more
distinct shortwave and the nose of a 30 KT LLJ is tracking into far
northwest South Dakota. CAMs don't entirely depict the ongoing
scenario, however a majority suggest the convection out west will be
able to maintain, increase in coverage and track across the CWA
between ~09-18Z. Steep mid level lapse rates, 1000-2000 J/KG of
MU CAPE and 50 KT of effective shear should be a sufficient
environment to support such a scenario. Hail is a threat, along
with strong winds. The big question will be if the storms can
persistently mix the strongest winds down to the surface. Lastly,
heavy rain will be a concern over the next couple of days. PWATs
are expected to top out over 1.5 inches this afternoon...topping
the scales for this time of the year.

Models suggest a break early this afternoon before another round of
convection develops later in the afternoon/evening tracking
northeast out of central South Dakota. And potentially a third round
of nocturnal convection into Friday morning. The threat for strong
to severe storms persists through the time period.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 306 AM CDT Thu Aug 26 2021

Friday night into Saturday it appears we'll see a surface boundary
draped from the NE panhandle northeastward into southeast SD, and
into central MN. Aloft, shortwave energy will be digging into MT and
the western Dakotas. This will set the stage for shower and
thunderstorm potential through this time period. Chances look pretty
good given the upper level support and overall dynamics and
parameters. Could be dealing with strong to severe storms as well.
Models then agree fairly well in showing a brief lull in precip
chances Saturday night into Sunday as surface high pressure moves
across the area. After the high departs, it would appear we get into
a bit of an active pattern for a couple days as a few waves of
energy move across the northern plains. There is still quite a bit
of uncertainty regarding the timing and overall strength of these
waves, but it would seem the area will get into an unsettled pattern
again towards the end of the forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 151 AM CDT Thu Aug 26 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area through much of the
overnight period. An area of showers and thunderstorms will track
from west to east across the area late tonight through the day
Thursday. Periods of MVFR cigs and vsbys will be possible with the
thunderstorms. Once the precipitation exits the area, IFR/MVFR cigs
will settle in through the end of the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Serr
LONG TERM...TMT
AVIATION...Serr
Hazardous weather outlook, Aug 26, 2:32 AM MDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Thu Aug 26 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Thu Aug 26 2021 /232 AM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Several rounds of thunderstorms are possible today and tonight. The
first round will track from west to east across the region through
the morning and early afternoon hours. A second round of
thunderstorms will likely track northeast from south central South
Dakota later this afternoon and evening. Yet another, third round of
thunderstorms is possible overnight and into Friday morning. Strong
to severe storms are possible at any time. Hail, strong winds and
heavy rain are all threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled pattern persists through the weekend, with several
rounds of strong to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:44 AM MDTSevere Thunderstorm WarningABRCorson46 min
Aug 26, 4:37 AM MDTSpecial Weather StatementABRCampbell, Dewey, Walworth53 min
Aug 26, 6:19 AM MDTSpecial Weather StatementABREdmunds, Faulk26 min
Aug 26, 6:47 AM MDTSevere Thunderstorm WarningABRFaulk, Hand43 min
Aug 26, 7:01 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde44 min
Aug 26, 7:11 AM MDTSevere Thunderstorm WarningABRFaulk, Spink49 min
Aug 26, 7:18 AM MDTSevere Thunderstorm WarningABRDay, Marshall, Roberts57 min
Aug 26, 7:24 AM MDTSevere Thunderstorm WarningABRHand, Spink36 min
Aug 26, 7:45 AM MDTSevere Thunderstorm WarningABRClark, Spink45 min
Aug 26, 8:14 AM MDTSevere Thunderstorm WarningABRRoberts46 min
Aug 26, 8:22 AM MDTSevere Thunderstorm WarningABRClark, Hamlin, Spink38 min
Aug 26, 8:26 AM MDTSevere Thunderstorm WarningABRClark, Codington, Hamlin49 min
Aug 26, 8:50 AM MDTHigh Wind WarningABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more5 hr
Aug 26, 8:57 AM MDTSevere Thunderstorm WarningABRGrant, Roberts33 min
Aug 26, 8:58 AM MDTSevere Thunderstorm WarningABRDeuel, Hamlin62 min
Aug 26, 9:00 AM MDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin60 min
Aug 26, 1:37 PM MDTSevere Thunderstorm WarningABRRoberts23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.